(Courtesy of www.Howard-Gallery.com)
A year ago I was prescribed what I perceived as the holy grail of birth control pills: Yasmin. Looked upon as a luxury contraceptive that saved its followers from bloat and weight gain, I thought I had the good life. The first few months went by like a breeze and I could finally refrain from taking literally thousands of milligrams of ibuprofen at a time when my cramps kicked in. It didn’t make everything go away, it just made all of my symptoms more moderate. I thought I had found THE pill. What I had actually found was my gateway to hell.
January proved to be the toughest month for me as apprehension kept my thought on staying home. My digestive system was haywire and my thoughts hovered over the slightest gurgle from my intestines. But the climax hit me on January 18th. I was home alone at the apartment and back from watching a movie about the destruction of NYC (Cloverfield) that featured the exact subway stop off of the 4-5-6 that I took to meet my friend that nite. I started pacing around the apartment. I called my boyfriend, and he didn’t pick up his phone. That freaked me out even more. So I decided to pop in a movie . . . but I couldn’t even concentrate. Before I knew it, I couldn’t breathe and told myself “Shit, I’m having a panic attack.” although it felt more like I was going crazy, straight up schizophrenic.
(Courtesy of www.freemac.net)
I found it ironic as I dashed into a hot shower to practice yoga breathing exercises that I was going through this. I usually made fun of people who panicked and wondered how they could freak out in the first place. By the time my boyfriend finally came home hours later, I was still wide-eyed rocking back and forth on the couch with radiohead on repeat. But that wasn’t the end of my escapades. Following this episode, I started to experience:
Nausea, vomiting, shaking, lightheadedness, dizziness, breathing difficulties, constant nervousness, heart palpitations, chest pains. . .
There were times where my heart was beating so fast and so vigorous that it just plain hurt. I administered myself into the E.R. one day with a standing heart rate of 142. They asked if I was on any medication, I told them I was on Yasmin. They never heard of Yasmin. They sent me back home that night referring me to their outpatient psychiatric clinic.
I told myself I would not deal with this, that this is unacceptable, so I did some research, stayed hydrated, took my Omega-3’s and a daily 5-htp supplement. Things were getting better slowly but surely, until I started to wake up in the middle of the night with my heart pounding, my lungs gasping for air and my thoughts racing.
“Ahh, what time is it—What kind of car is that?–tomorrow I have to–no, wait, did I wash my t-shirt–there was a dog in that movie . . .”
This had all crept up on me throughout the year so quietly that I didn’t recognize that I wasn’t myself. I didn’t laugh as much, I didn’t smile as much, I didn’t enjoy life as much as I used to. I was always described as laid back. I never freaked out. I never worried. My favorite past time was going to Diana’s Pool, the local swimming hole and lying on the sun-soaked rocks. When I had gone through a pretty ugly car crash, I didn’t even cry. I spoke to the police officer calm as ever. I loved chatting with police. When I hit a deer one night, I couldn’t help but laugh at the irony. Nothing bothered me, not even the thought of graduation.
(Diana’s Pool, Chaplin CT)
The morning after the second late-nite cuckoo affair, I decided to find out what was up. I finally decided to google “Yasmin, side effects” and I came across some answers that no test or doctor could have told me. There were literally hundreds upon hundreds of posts of women experiencing the same symptoms as I had, many of these women had it much worse than I had it. Some had daily panic attacks, some had shooting pains, others described their breathing problems:
“I thought I was having an asthma attack. So did the ER – at first. After I did not respond to the breathing treatments, and I became completely out of breath and exhausted after walking across the hall to the restroom, the ER doc checked my D-Dimer level to see if I was at risk for blood clots. He said if it came back over 500, he would have to do further testing for clots. It came back 4500!! . . .”
“Here were my symptoms during this period: Panic Attacks, nausea, shaking, de-realization and so much more. There was a point where I was scared to live and scared to die. I didn’t even want to leave my house. . . ”’
“I started a new box and pack 3 weeks ago and 72 hours later had what I thought was a “panic attack”. I had never suffered panic or anxiety before and I am 32. Then, the chest pain and anxious feeling wouldn’t go away (not normal with panic I hear). I went to the Dr and my bloodwork was all “great”. I went to a cardiologist and they tested my heart. It was indeed beating “extra” so I had to be one a monitor. Still, the entire time I was miserable and wondering what the heck had happened to me. How could I go from being a normal, well adjusted women to a crazy lady in one day. . . “‘
That night, I stopped taking the pill, and that night I didn’t wake up in the middle of the night.
Armed with this new information, I headed to a doctor for an annual check up ready to tell my story. I gave her the history of what I was dealing with. She just looked at me without even considering the notion of taking me seriously. “Well, birth control can have some of those side effects . . .” was her only reply. She then prescribed me 1) an asthma inhaler, 2) a nasal spray for allergies (and I was breathing fine) 3) Prescription-strength Ibuprofen 4) Nexium to counteract the adverse effects from the prescription strength ibuprofen. She also ordered another EKG, more bloodwork and a pulmonary test. I didn’t fill out any of the prescriptions and never scheduled the tests. I knew they would all come back clear.
So when the Dr. from the outpatient psych clinic (Oh, sorry, Mental Hygiene Clinic) finally called me in late March for an appointment, I was thrilled to see him and tell him my findings. I printed out 14 pages of women’s side effects and highlighted the symptoms that matched up with mine. At that point, I had been off of Yasmin for 2 1/2 weeks and feeling 80 percent better. I was back on my razor scooter and smiling and laughing at the little things I saw. My boyfriend told me “you got that spark back in your eye.” I felt like a queen again, as every woman should.
“It was the Yasmin!” I told him (the Dr.) “I’ve been off of it for almost three weeks and every week is just better and better.”
“Did your symptoms start right when you began taking Yasmin?”
“No, and I can’t quite pinpoint them because it all crept up on me . . . but I feel great. I just want to get drunk again with all my friends.”
“So, the symptoms didn’t begin when you began taking Yasmin?”
“No, they didn’t, but you see, that doesn’t necessarily mean they’re not related. My sister’s an RN who explained to me how drugs interact with your body and they can take a while to have an adverse effect.”
He just took a few notes and told me he would like to see me again. I stared at the print-out I gave to him and wondered if he would read it or if he would disregard this. Meanwhile, he listed off the different medications that were a possibility and told me to make another appointment. He was useless. And now I was curious as to how Yasmin caused these side effects, so I surfed through one of the websites I found an explanation from a fellow ex-Yasmin user who happened to be an RN.
“With low testosterone comes all the symptoms you and all the people on this website have been complaining about, and I think the longer your on it the more symptoms develop, because your body is not getting this incredibly important hormone, the hormone responsible pretty much for anti-aging, muscle repair, sleep, sex drive, overall sense of well being. so I think symptoms start to appear one by one as the testosterone is decreased by the yasmin, and the thing I have noticed is that when testosterone starts to go down, anxiety goes way way up!!! I felt this myself, and friends who have been diagnosed with low testosterone have felt it as well, and everyone has said they felt like they were going crazy! Depression sets in. And then when yasmin is stopped its up to your body to replace all the hormones it was getting synthetically with hormones it now has to make. Again I feel this is harder with yasmin because it so severely depresses the androgens (testosterone)” ~ Bitter RN
I don’t know what would have happened if I had not come across that site. I would probably be misdiagnosed and numbed up on whatever medications the Dr’s try to pour into my body. But from now on, I’m staying medication free. It’s been exactly three weeks to this day that I’ve been Yasmin free and it’s like the dark cloud over my head just dissipated. I now know the many weaknesses of our health care system and its tendency to over-prescribe and medicate. Sometimes, you just have to be your own doctor, my RN sister told me. As for my next psych appointment . . . yeah, I’m going to go ahead and cancel that. After all, what does HE know??
Written by Elena Gaudino